Colorado, 2009

Hail in Colorado, July 31, 2009

July 31, 2009 · NWS PUB · 5 events in 2 counties and zones

Strong to severe thunderstorms over portions of Baca and Prowers Counties produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong to severe thunderstorms over portions of Baca and Prowers Counties produced hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 31, 1:49 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 1:49 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
249 PM MDT FRI JUL 31 2009

.SHORT TERM...
(TONIGHT AND SATURDAY)

A SHRTWV TROF IS MOVING ACRS THE STATE...WHICH WL CONTINUE AIDING IN
THE DEVELOPMENT OF STORMS THROUGH THE EVENING.  AS OF 1 PM DEW
POINTS WERE STILL NR 60 OVR THE FAR SE PLAINS...WITH AROUND 50 ALONG
MUCH OF THE I-25 CORRIDOR.  THE NAM FORECAST HAS THEM DRYING OUT A
LITTLE MORE THIS AFTERNOON...WHILE THE RUC KEEPS THE DEW POINTS UP.
CURRENT ANALYSIS SHOWS 2000-2500 J/KG OF CAPE OVR THE FAR SE
PLAINS...WHICH STILL SEEMS TO BE THE MOST FAVORABLE AREA FOR SEVERE
STORM DEVELOPMENT LATER THIS AFTERNOON AND THIS EVENING.  LIMITING
FACTOR IS SHEAR VALUES OF ABOUT 25 KTS.  THUNDERSTORM ACTIVITY WL
THEN DECREASE THIS EVENING FROM WEST TO EAST AS THE SHRTWV MOVES
E...WITH SOME STORMS LIKELY LINGERING OVR THE FAR EASTERN AREAS INTO
LATE NIGHT. LATE TONIGHT THE NAM SHOWS SOME HIGH RH VALUES OVR
PORTIONS OF THE SE PLAINS IN THE WAKE OF THE PASSING TROF/FRONT. WITH
THE NORTHERLY SFC WINDS...THE BEST CHANCES FOR LOW CLOUDS WL LIKELY
BE OVR THE PALMER DVD AND ALONG THE RATON RIDGE.  THE UPR RIDGE
REBOUNDS A LITTLE OVR THE AREA ON SAT AND IT LOOKS A BIT DRIER. ALSO
WITH THE LACK OF AN UPR DISTURBANCE THUNDERSTORM CHANCES WL BE LOWER
ON SAT.  WL PROBABLY STILL SEE SOME SHOWERS/STORMS DEVELOP...MAINLY
OVR AND NR THE MTS. TEMPS WL STILL BE BELOW NORMAL.

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

SATURDAY NIGHT...STILL IN CYCLONIC FLOW PATTERN ALOFT AND WITH
LIMITED MOISTURE HAVE KEPT ISOLATED POPS MAINLY OVER THE MOUNTAINS
AND HIGH VALLEYS.  ANY ISOLATED MEASURABLE RAIN SHOULD END BEFORE MIDNIGHT.

SUNDAY...RIDGE CONTINUES TO BUILD OVER THE AREA...AND MID LEVEL
TEMPERATURES ELEVATE INTO THE MID TEENS OVER THE EAST AND UPPER
TEENS WEST...WHICH TRANSLATES INTO MAINLY 90S PLAINS...80S HIGH
VALLEYS AND 50S TO 70S MOUNTAINS. NAM12 SHOWS A LITTLE RIBBON OF
DEEPER MOISTURE IN EXTREME SOUTHEAST COLORADO...SO PUT ISOLATED
THUNDERSTORMS THERE IN THE LATE AFTERNOON AND EVENING.

MONDAY...RIDGE BUILDS IN EARNEST...WITH MID LEVEL TEMPERATURES
GOING UP ANOTHER FEW DEGREES AND AIR MASS DRYING OUT.
POSSIBILITY...AS HINTED AT IN NAM12...FOR ISOLATED THUNDERSTORMS
IN THE FAR SOUTHEAST AGAIN. WOULD GO 100 OR HIGHER IN THE
PLAINS...BUT WITH RECENT RAINS...HIGH TEMPERATURES WOULD BE HELD
BACK A FEW DEGREES.

TUESDAY AND WEDNESDAY...UPPER RIDGE CONTROLS WEATHER WITH HIGHS
90S TO AROUND 100 PLAINS...AND 80S HIGH VALLEYS. MOUNTAIN
TEMPERATURES IN THE 50S TO 70S...WITH ONLY ISOLATED THUNDERSTORMS
POSSIBLE. WHILE WIND SHOULD NOT BE AN ISSUE...DRY LIGHTNING
STRIKES WILL BE...SO DRIER AREAS COULD EXPERIENCE FIRE STARTS.

THURSDAY AND FRIDAY...AS RIDGE GETS PUSHED TO THE EAST...AND SOUTH
A BIT...MONSOON MOISTURE RETURNS...AND A LITTLE BETTER CHANCE FOR
EXPANSION OF POPS INTO THE PLAINS. ALONG WITH MORE CLOUDS A
SLIGHTLY LOWER MID LEVEL TEMPERATURES...HIGHS SHOULD COME DOWN A
CATEGORY OR SO...AS WELL. -TLM-

&&

.AVIATION...IN GENERAL...VFR CONDITIONS ARE EXPECTED AT THE 3 TAF
SITES TONIGHT AND SATURDAY.  THERE IS A SMALL CHANCE THAT STORMS OVR
OR IN THE VCNTY OF THE 3 TAF SITES COULD BRIEFLY CAUSE MVFR CIGS
AND/OR VSBYS IN HEAVY RAIN DURING THE EVENING HOURS.  LATE TONIGHT
SOME LOW CLOUDS WL BE POSSIBLE IN EL PASO COUNTY POSSIBLY NR
KCOS...HOWEVER AT THIS TIME I THINK THE NORTHERLY SFC WINDS COULD
KEEP THE LOW CLOUDS FROM AFFECTING THE AIRPORT...SO WL NOT MENTION
LOW CLOUDS IN THE TAF.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/13
Hazardous weather outlook, Jul 31, 3:41 PM MST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
441 PM MDT FRI JUL 31 2009

COZ058>089-093>099-012245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
441 PM MDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN
COLORADO THROUGH THE EVENING. A FEW SEVERE STORMS WILL BE POSSIBLE
OVER MAINLY KIOWA...OTERO...BENT...PROWERS AND BACA COUNTIES. THE
PRIMARY SEVERE WEATHER THREATS WILL BE WIND GUSTS IN EXCESS OF 60
MPH...AND HAIL UP TO HALF DOLLAR SIZE. THUNDERSTORMS OVER THE REST
OF THE AREA WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF 40 TO
50 MPH...AND SOME SMALL HAIL WILL BE POSSIBLE UNDER SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED MAINLY AFTERNOON AND EVENING HIGHER TERRAIN THUNDERSTORMS
ARE EXPECTED EACH DAY. THE PRIMARY THREATS WILL BE
LIGHTNING...SMALL HAIL...AND WIND GUSTS OF 40 TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THROUGH THE EVENING HOURS.

28/28

28/28

In the hours before

Special weather statement, Jul 31, 2:17 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
317 PM MDT FRI JUL 31 2009

COZ088-094-312145-
EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-
317 PM MDT FRI JUL 31 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF THATCHER...OR 36 MILES
NORTHEAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS
COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 31, 2:17 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
317 PM MDT FRI JUL 31 2009

COZ084-085-312145-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
317 PM MDT FRI JUL 31 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO
  THIS INCLUDES...EXTREME NORTHERN COLORADO SPRINGS.

AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLACK FOREST...OR 12 MILES NORTH OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  BLACK FOREST.
  FALCON.
  PEYTON.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 31, 3:16 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
416 PM MDT FRI JUL 31 2009

COZ086-089-093-312245-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO AND
VICINITY/PUEBLO COUNTY BELOW 6300 FT-
416 PM MDT FRI JUL 31 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO
  NORTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO
  EAST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF BOONE...OR 24 MILES SOUTHEAST OF
PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  ORDWAY.
  OLNEY SPRINGS.
  MANZANOLA.
  FOWLER.
  CROWLEY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 31, 3:25 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
425 PM MDT FRI JUL 31 2009

COZ089-093-095-097-312300-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-WESTERN KIOWA COUNTY-
425 PM MDT FRI JUL 31 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO
  CROWLEY COUNTY IN SOUTHEAST COLORADO
  SOUTHWESTERN KIOWA COUNTY IN SOUTHEAST COLORADO
  OTERO COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...LA JUNTA.

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS PRODUCING STRONG WINDS AND SMALL HAIL
EXTENDING NORTH AND SOUTH ACROSS THE EASTERN PUEBLO COUNTY AREAS.
STRONG GUSTY WINDS EXTEND WELL EAST OF THESE STORMS ACROSS WESTERN
CROWLEY AND OTERO COUNTIES. THE ACTIVITY IS MOVING TO THE EAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  CROWLEY.
  MANZANOLA.
  ORDWAY.
  TIMPAS.
  SWINK.
  SUGAR CITY.
  ROCKY FORD.
  LA JUNTA.
  HIGBEE.
  CHERAW.
  ARLINGTON.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 31, 3:55 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
455 PM MDT FRI JUL 31 2009

COZ086-089-093>099-312330-
CROWLEY COUNTY-EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-LA
JUNTA VICINITY/OTERO COUNTY-LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300
FT-SPRINGFIELD VICINITY/BACA COUNTY-WESTERN KIOWA COUNTY-
455 PM MDT FRI JUL 31 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WESTERN BACA COUNTY IN SOUTHEAST COLORADO
  BENT COUNTY IN SOUTHEAST COLORADO
  CROWLEY COUNTY IN SOUTHEAST COLORADO
  WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO
  EASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO
  OTERO COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...LA JUNTA.
  WESTERN PROWERS COUNTY IN SOUTHEAST COLORADO
  SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS
TO 55 MPH AND HAIL THE SIZE OF NICKELS FROM ARLINGTON TO LA JUNTA
AND THEN SOUTHWARD INTO CENTRAL LAS ANIMAS COUNTY. THE ACTIVITY WAS
MOVING TO THE EAST AT 20 TO 25 MPH. RESIDENTS ACROSS THE EASTERN
PLAINS OF COLORADO SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS THROUGH THIS EVENING.

LOCATIONS IMPACTED INCLUDE...
  KIM.
  LAS ANIMAS.
  HASWELL.
  FORT LYON.
  WILEY.
  SWEETWATER RESERVOIR.
  QUEENS RESERVOIR.
  PRITCHETT.
  NEENOSHE RESERVOIR.
  NEEGRONDA RESERVOIR.
  MCCLAVE.
  JOHN MARTIN RESERVOIR.
  HASTY.
  EADS.
  CADDOA.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 31, 4:22 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
522 PM MDT FRI JUL 31 2009

COZ093>099-312345-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-LA JUNTA
VICINITY/OTERO COUNTY-LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-WESTERN KIOWA
COUNTY-
522 PM MDT FRI JUL 31 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WESTERN BACA COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...SPRINGFIELD.
  BENT COUNTY IN SOUTHEAST COLORADO
  WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO
  EASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO
  EASTERN OTERO COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...LA JUNTA.
  WESTERN PROWERS COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...LAMAR.

AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING NORTH AND SOUTH ACROSS THE
SOUTHEASTERN COLORADO PLAINS. ONE OR TWO OF THESE STORMS IN THE LINE
WERE CAPABLE OF PRODUCING SEVERE WEATHER...MAINLY IN THE LA JUNTA
AREA. OTHER STRONG STORMS WERE IN WESTERN KIOWA COUNTY AND IN
CENTRAL LAS ANIMAS COUNTY. ALL OF THE ACTIVITY WAS MOVING TO THE
EAST AT ABOUT 25 MPH.

RESIDENTS IN HASWELL...ARLINGTON...THE LA JUNTA REGION AND NEAR
PRITCHETT SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.

LOCATIONS IMPACTED INCLUDE...
  ARLINGTON.
  HIGBEE.
  WILEY.
  SWEETWATER RESERVOIR.
  SPRINGFIELD.
  QUEENS RESERVOIR.
  PRITCHETT.
  NEENOSHE RESERVOIR.
  NEEGRONDA RESERVOIR.
  MCCLAVE.
  LAS ANIMAS.
  LAMAR.
  KIM.
  JOHN MARTIN RESERVOIR.
  HASWELL.
  HASTY.
  FORT LYON.
  EADS.
  CHIVINGTON.
  CADDOA.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 182 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Baca

When
July 31, 5:02 PM MST to 5:07 PM MST
Where
Baca County, 1.38 mi S of Springfield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.380, -102.620

Hail, Baca

When
July 31, 5:30 PM MST to 5:35 PM MST
Where
Baca County, 0.69 mi S of Two Buttes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.560, -102.400

Hail, Prowers

When
July 31, 6:00 PM MST to 6:05 PM MST
Where
Prowers County, 9.67 mi S of Holly
Measured
1 in hail
Reported by
Public
Coordinates
37.910, -102.120

Hail, Prowers

When
July 31, 6:05 PM MST to 6:10 PM MST
Where
Prowers County, 1.38 mi S of Holly
Measured
1 in hail
Reported by
Public
Coordinates
38.030, -102.120

Hail, Prowers

When
July 31, 6:08 PM MST to 6:13 PM MST
Where
Prowers County, 0.69 mi N of Holly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.060, -102.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189717, 189719, 189721, 189725, 189723.